Alert archive / Indiana / Tornado Warnings in 2024

Tornado Warning 4, NWS Paducah, KY

March 14, 2024Wabash County, Illinois; Gibson County, Pike County, Indiana

NWS Paducah, KY issued this tornado warning at Mar 14, 2024, 8:42 PM CDT for Wabash County, Illinois; Gibson County, Pike County, Indiana. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 14, 2024, 8:42 PM CDT (01:42 UTC)
Expired
Mar 14, 2024, 9:15 PM CDT
In force
33 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Wabash County, IL, Gibson County, IN, Pike County, IN

The radar

The Evansville,IN radar (KVWX), 31 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 14, 9:02 PM CDTTSTM WND DMG4 Nnw Francisco, INReport from mPING: 3-inch tree limbs broken; Power poles broken.
Mar 14, 9:14 PM CDTTSTM WND DMGPetersburg, INLarge tree limbs down with power outages.
Mar 14, 9:20 PM CDTHAIL 1Petersburg, INPea to Quarter sized hail.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 14, 1:33 PM CDTTornado WatchSPC7 hr
Mar 14, 5:27 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

718 
WFUS53 KPAH 150142
TORPAH
ILC185-INC051-125-150215-
/O.NEW.KPAH.TO.W.0004.240315T0142Z-240315T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
842 PM CDT Thu Mar 14 2024

The National Weather Service in Paducah has issued a

* Tornado Warning for...
  Northeastern Wabash County in southeastern Illinois...
  Northeastern Gibson County in southwestern Indiana...
  Northwestern Pike County in southwestern Indiana...

* Until 915 PM CDT/1015 PM EDT/.

* At 841 PM CDT/941 PM EDT/, a severe thunderstorm capable of
  producing a tornado was located near Mount Carmel, moving east at
  55 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Patoka around 845 PM CDT.
  Petersburg around 1000 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Hazleton and Allendale.

This includes Interstate 69 in Indiana between Mile Markers 39 and
52.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3851 8765 3846 8776 3842 8774 3843 8766
      3846 8766 3845 8760 3850 8759 3852 8754
      3849 8750 3854 8743 3854 8738 3851 8737
      3854 8735 3851 8729 3854 8725 3854 8717
      3840 8721 3836 8789 3856 8788 3857 8765
TIME...MOT...LOC 0141Z 268DEG 47KT 3846 8773 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

KC
1 follow-up statement
245 
WWUS53 KPAH 150159
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
859 PM CDT Thu Mar 14 2024

ILC185-150208-
/O.CAN.KPAH.TO.W.0004.000000T0000Z-240315T0215Z/
Wabash IL-
859 PM CDT Thu Mar 14 2024

...THE TORNADO WARNING FOR NORTHEASTERN WABASH COUNTY IS CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 900 PM CDT/1000 PM EDT/ for
southeastern Illinois. A Tornado Watch also remains in effect until
midnight CDT/100 AM EDT/ for southwestern Indiana.

&&

LAT...LON 3854 8717 3840 8721 3837 8778 3842 8774
      3843 8766 3846 8766 3844 8763 3845 8760
      3850 8759 3849 8754 3852 8754 3850 8753
      3849 8750 3854 8743 3853 8742 3854 8738
      3851 8737 3854 8735 3851 8730 3854 8725
TIME...MOT...LOC 0158Z 268DEG 47KT 3847 8744 

$$

INC051-125-150215-
/O.CON.KPAH.TO.W.0004.000000T0000Z-240315T0215Z/
Gibson IN-Pike IN-
859 PM CDT Thu Mar 14 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CDT/1015 PM EDT/
FOR NORTHEASTERN GIBSON AND NORTHWESTERN PIKE COUNTIES...

At 858 PM CDT/958 PM EDT/, a severe thunderstorm capable of producing
a tornado was located 8 miles west of Petersburg, moving east at 55
mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Petersburg around 1005 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Hazleton.

This includes Interstate 69 in Indiana between Mile Markers 40 and
52.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3854 8717 3840 8721 3837 8778 3842 8774
      3843 8766 3846 8766 3844 8763 3845 8760
      3850 8759 3849 8754 3852 8754 3850 8753
      3849 8750 3854 8743 3853 8742 3854 8738
      3851 8737 3854 8735 3851 8730 3854 8725
TIME...MOT...LOC 0158Z 268DEG 47KT 3847 8744 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

KC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Mar 14, 4:02 PM CDT, 4 hours 40 minutes earlier. Its key messages:

  • Another warm day will give way to unsettled weather as a round of thunderstorms are forecasted late today into tonight. Conditions will be favorable for some storms to turn severe with large hail, damaging winds, and isolated tornadoes. 4PM to 1AM is when the risk will be the greatest. Localized flash flooding is also possible with heavy downpours.
  • Conditions will be breezy today with southerly winds. Winds gusts between 25 to 35 mph are possible through the afternoon.
  • Dry weather returns for the weekend before another cold front arrives Sunday night that will cause lows to fall back below freezing through Monday night. Temperatures quickly rebound by the middle of the week.
Area forecast discussion, Mar 14, 4:02 PM CDT, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
402 PM CDT Thu Mar 14 2024

.KEY MESSAGES...

- Another warm day will give way to unsettled weather as a round
  of thunderstorms are forecasted late today into tonight.
  Conditions will be favorable for some storms to turn severe
  with large hail, damaging winds, and isolated tornadoes. 4PM
  to 1AM is when the risk will be the greatest. Localized flash
  flooding is also possible with heavy downpours.

- Conditions will be breezy today with southerly winds. Winds
  gusts between 25 to 35 mph are possible through the afternoon.

- Dry weather returns for the weekend before another cold front
  arrives Sunday night that will cause lows to fall back below
  freezing through Monday night. Temperatures quickly rebound by
  the middle of the week.

&&

.UPDATE...
Issued at 352 PM CDT Thu Mar 14 2024

Updated Aviation discussion for 00Z TAF Issuance.

&&

.DISCUSSION...
Issued at 202 PM CDT Thu Mar 14 2024

Large scale ascent is increasing over MO/AR/OK as evidenced by
the large convective clusters forming there. More subtle
towering cumulus is evident along the I-44 corridor in
Missouri. 18z SGF sounding has about 2200 J/kg of MLCAPE
starting to approach the convective temperature even with a
residual inversion. ACARS soundings from flights in the region
show that cap is slowly eroding overhead as well, probably
collocated with the clouds clearing in the northwest on
satellite as that cumuloustratus was presumably trapped just
under the inversion. That cloud layer did limit our heating
today, but we will be pulling a south and southwest wind out of
west Tennessee where it is 81 degrees with mid 60s dewpoints.
Deep layer shear is quite strong, at 50-55 kts. Lower layer
shear is also relatively strong although not quite as top-end at
30kts in the 0-1km layer with SRH calculated around 200 m2/s2
on KPAHs VWP. Significant Tornado Parameter is about 1 to 2 to
our west and will probably be in that range for much of the
afternoon once warmer air moves in.

Long story short we will be watching the TCU in Missouri to
develop into more discrete cells. CAMs/WoFs really want to
develop a few longer tracked discrete cells from this activity
into our northwestern counties by 3-5 pm. If that were to happen
it would obviously carry an all-hazards threat of
tornado/wind/hail. The instability over southern MO and northern
Arkansas would also potentially allow for some development
ahead of the main MCS complex that could track into the area.
The main MCS would then track this direction by this evening.
That system would carry a continued severe weather risk mainly
in the form of wind and hail but QLCS tornado can't be ruled out
given the available instability and shear. Wet bulb zero heights
are also quite low at 8000-9000 ft so hail will be possible with
any deep convection. The heaviest rain signal is to our south
but will need to keep at least one eye peeled to flood potential
although ground conditions are pretty dry.

Cold front works through by the morning leaving a cooler and
cloudy day. The only other real item of concern in the forecast
is a strong cold front on Sunday that will leave behind some
sub-freezing low temperatures on Sunday night and Monday night
before southwesterly flow builds back in and moderates
temperatures.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 352 PM CDT Thu Mar 14 2024

MVFR-low VFR bases will lower/deteriorate this evening/overnight
as a cold front's approach initiates a convective line of storms
with its passage. Further restrictions to IFR CIGS/VSBYS is
anticipated with the thunderstorms. After the front's passage,
winds will shift to the west, then to the north, as bases
deteriote while some VCTS/VCSH lingers awhile. Time/height cross
sections suggest restricted CIGS will hold for the bulk of the
forecast.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&
Hazardous weather outlook, Mar 14, 5:32 PM CDT, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
532 PM CDT Thu Mar 14 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-151000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
532 PM CDT Thu Mar 14 2024 /632 PM EDT Thu Mar 14 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Active strong to severe storms are approaching the Quad State
region, where a Tornado Watch is in effect. Refer to the Watch
and any subsequent Warnings and statements for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested.

In the hours before

Local storm report, Mar 14, 8:00 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
800 PM CDT THU MAR 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     TSTM WND GST     1 SE CAPE GIRARDEAU     37.30N 89.54W
03/14/2024  M66 MPH          CAPE GIRARDEAU     MO   ASOS

&&

BM
Local storm report, Mar 14, 8:05 PM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
805 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     Tstm Wnd Gst     1 SE Cape Girardeau     37.30N 89.54W
03/14/2024  M66 MPH          Cape Girardeau     MO   ASOS

            Corrects previous tstm wnd gst report from 1
            SE Cape Girardeau.

&&

bm
Local storm report, Mar 14, 8:10 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
810 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     Tstm Wnd Dmg     Mount Vernon            38.32N 88.91W
03/14/2024                   Jefferson          IL   Emergency Mngr

            reports of thousands of power outages.

&&

bm
Local storm report, Mar 14, 8:13 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
813 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     Tstm Wnd Dmg     Puxico                  36.95N 90.16W
03/14/2024                   Stoddard           MO   Emergency Mngr

            trees down reports of power outages.

&&

bm
Local storm report, Mar 14, 8:14 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
814 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     Tstm Wnd Dmg     Vanduser                36.99N 89.69W
03/14/2024                   Scott              MO   Emergency Mngr

            Roof blown off house.

&&

bm
Local storm report, Mar 14, 8:39 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
839 PM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     Tstm Wnd Dmg     2 N Belle Prairie City  38.26N 88.56W
03/14/2024                   Hamilton           IL   Emergency Mngr

            Multiple trees down on County Road 2400 N
            just west of County Road 800 E. Top of grain
            bin blown off into roadway.

&&

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 7:17 PM CDTSevere Thunderstorm WarningPAHJefferson, Wayne58 min
Mar 14, 7:22 PM CDTSpecial Weather StatementPAHAlexander, Jackson, Union38 min
Mar 14, 7:29 PM CDTSevere Thunderstorm WarningPAHAlexander46 min
Mar 14, 7:42 PM CDTSevere Thunderstorm WarningPAHEdwards, Hamilton, Jefferson, Wayne, White63 min
Mar 14, 7:48 PM CDTTornado WarningPAHJefferson, Wayne42 min
Mar 14, 7:49 PM CDTSevere Thunderstorm WarningPAHAlexander, Union25 min
Mar 14, 7:56 PM CDTSevere Thunderstorm Warning Considerable damage threatPAHAlexander, Johnson, Massac, Pulaski, Union49 min
Mar 14, 8:17 PM CDTAreal Flood AdvisoryPAHJefferson106 min
Mar 14, 8:25 PM CDTSevere Thunderstorm WarningPAHEdwards, Hamilton, Wabash, Wayne, White35 min
Mar 14, 8:29 PM CDTSevere Thunderstorm WarningPAHJohnson, Massac, Pope46 min
Mar 14, 8:58 PM CDTSpecial Weather StatementPAHHardin62 min
Mar 14, 8:56 PM CDTSevere Thunderstorm WarningPAHGibson, Pike, Posey, Spencer, Vanderburgh, Warrick49 min
Mar 14, 9:16 PM CDTTornado WarningPAHPike14 min
Mar 14, 9:42 PM CDTAreal Flood AdvisoryPAHVanderburgh53 min
Mar 14, 9:47 PM CDTSpecial Weather StatementPAHSpencer28 min

Nearby

Tornado Warnings in Indiana, 2024Tornado Warnings in Illinois, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.